Arkansas, 2010Winter Storm and Winter Weather in Arkansas, February 8 to 9, 2010
February 8 to 9, 2010 · NWS MEG · 12 events in 12 counties and zones
A low pressure system tracked east from Texas into Central Mississippi February 8th and 9th, 2010. Cold arctic air was already in place during the early morning hours of February 8th when a mesoscale convective snow band developed ahead of the approaching low pressure system over Central Arkansas.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked east from Texas into Central Mississippi February 8th and 9th, 2010. Cold arctic air was already in place during the early morning hours of February 8th when a mesoscale convective snow band developed ahead of the approaching low pressure system over Central Arkansas. The band moved across East Central Arkansas into extreme North Mississippi shortly before sunrise. This initial band of snow produced snow accumulations of 4 to 8 inches. Additional snow bands moved into the Mid-South later on in the morning and continued into the afternoon hours as the low pressure system tracked east. Heavy snow from these bands fell across portions of East Arkansas. Snow accumulations ranged from 4 to 8 inches with the heaviest falling between Jonesboro, Forrest City and West Memphis. Some sleet fell during the event as well. Snow tapered off to flurries during the evening hours of February 8th into the early morning hours of February 9th. The snow covered roads created hazardous driving conditions which caused numerous accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 7, 11:54 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Feb 7, 11:54 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1154 PM CST SUN FEB 7 2010
.UPDATE...
UPDATED AVIATION DISCUSSION FOR 06Z TAFS.
&&
.DISCUSSION...
/ISSUED 1126 PM CST SUN FEB 7 2010/
UPDATE...05Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER NEW
MEXICO LATE THIS EVENING WHILE A RIDGE OF HIGH PRESSURE STRETCHES
FROM THE MID ATLANTIC STATES BACK THROUGH THE SOUTHEAST UNITED
STATES. ACROSS THE MID SOUTH TEMPERATURES AS OF 11 PM CST ARE
PREDOMINANTLY IN THE UPPER 20S TO LOWER 30S. PRIMARY CONCERN FOR
OVERNIGHT INTO MONDAY IS WINTER WEATHER POTENTIAL.
REGIONAL WSR-88D RADAR TRENDS CONTINUE TO SHOW A RAPID INCREASE IN
PRECIPITATION ACROSS ARKANSAS THIS EVENING AS A LOW BEGINS TO MOVE
FROM NEW MEXICO AND INTO THE SOUTHERN PLAINS. FREEZING RAIN/SNOW
HAVE BEEN REPORTED OVER THE PAST COUPLE HOURS ACROSS PORTIONS NEAR
POCAHONTAS THIS EVENING. BASED ON THE LATEST AVAILABLE
DATA...THINK THE GFS AND SREF SHORT TERM MODELS MAY BE HANDLING
THE FORECAST BEST AT THIS TIME...THOUGH NOT PERFECT. WENT AHEAD
AND ISSUED A WINTER STORM WARNING FOR NORTHEAST
ARKANSAS...MISSOURI BOOTHEEL AND LAKE COUNTY AS SIGNIFICANT
AMOUNTS OF WINTER PRECIPITATION...PREDOMINANTLY IN THE FORM OF
SNOW ARE EXPECTED. ALSO ISSUED WINTER WEATHER ADVISORIES
SURROUNDING THE WARNING AREA. ALTHOUGH MODEL SOUNDINGS SUGGEST
PRECIPITATION MAINLY IN THE FORM OF SNOW...CONCERNED THAT MODELS
MAY BE UNDERESTIMATING SOME WARM AIR ALOFT BASED ON SHORT TERM
TRENDS.
AS A RESULT...HAVE ONSET OF PRECIPITATION LATE TONIGHT STARTING
OUT AS A WINTRY MIX OF FREEZING RAIN...SLEET...SNOW TRANSITIONING
TO A RAIN/SNOW MIX ACROSS THE ADVISORY AREA DURING THE DAY MONDAY.
ACROSS THE WARNING AREA...A WINTRY MIX OF PRECIPITATION IS
EXPECTED TO TRANSITION OVER TO PREDOMINANTLY SNOW OVERNIGHT
TOWARDS MONDAY MORNING. OVERNIGHT SHIFT WILL CONTINUE TO MONITOR
WINTER WEATHER TRENDS AND MAKE ANY NECESSARY ADJUSTMENTS TO
FORECAST.
UPDATED GRIDS ALREADY PUBLISHED.
CJC
&&
.AVIATION...
06Z TAFS
DETERIORATING CONDITIONS ARE OCCURRING QUICKER THAN PREVIOUSLY
THOUGHT AT ALL SITES EXCEPT KTUP.
AT KMEM...MVFR CONDITIONS AND PRECIP WILL MOVE IN 09-11Z. KEPT MIX
OF -SNRA 1030-1900Z...BUT MAYBE MORE SN MAY OCCUR...WHICH COULD
SIGNIFICANT LOWER CONDITIONS TO IFR OR WORSE ANYTIME DURING THIS
TIME FRAME. APPEARS PRECIP SHOULD TURN OVER TO -RA AFTER 19Z. IFR
CONDITIONS ARE POSSIBLE AFTER 19Z...BUT MORE LIKELY TO HOLD OFF
UNTIL AFTER 06Z.
AT KMKL AND KJBR...MVFR CONDITIONS AND PRECIP WILL MOVE
IN...08-10Z AT KJBR...AND 10-14Z AT KMKL. IFR CONDITIONS ARE
LIKELY AT KJBR WITH -SN AFTER 19Z...WITH SOME -IP...-FZRA...AND
LIFR CONDITIONS POSSIBLE...EVEN AS EARLY AS 10Z AT THIS SITE.
MAINLY -SN EXPECTED AT KJBR. AT KMKL...WENT WITH -SNPL/-SN MENTION
13-21Z WITH SOME -RA MIXING IN AFTERWORDS...THOUGH PRECIP TYPE
CONFIDENCE REMAINS VERY LOW AT THIS SITE. IFR CONDITIONS ARE POSSIBLE
AT KMKL AFTER 13Z...ESPECIALLY IF -SN REMAINS MAIN PRECIP TYPE.
AT KTUP...CURRENT MVFR CEILING LAYER JUST EAST OF THIS SITE WILL
PROBABLY BEGIN TO SPREAD NW DURING THE NEXT FEW HOURS...SO KEPT
MVFR CONDITIONS AFTER 11Z...THOUGH CONFIDENCE OF MVFR CONDITIONS
REMAINS FAIRLY LOW. THINK BULK OF -RA WILL HOLD OFF UNTIL AFTER
00Z.
MBS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 42 30 35 29 / 0 10 100 100
MKL 39 25 37 31 / 0 10 70 100
JBR 39 27 32 25 / 0 50 100 100
TUP 44 30 44 40 / 0 10 50 100
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR CLAY-CRAIGHEAD-
GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR CRITTENDEN-
CROSS-ST. FRANCIS.
MO...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR LAKE.
WINTER WEATHER ADVISORY FROM 5 AM TO 4 PM CST MONDAY FOR SHELBY-
TIPTON.
WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 6 AM CST TUESDAY FOR
DYER-LAUDERDALE-OBION.
&&Hazardous weather outlook, Feb 7, 10:37 PM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 PM CST SUN FEB 7 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1037 PM CST SUN FEB 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
A LIGHT WINTRY MIX OF PRECIPITATION WILL AFFECT AREAS NORTHWEST
OF A FORREST CITY ARKANSAS TO MEMPHIS TO UNION CITY TENNESSEE
LINE...MAINLY AFTER 3 AM. LIGHT SNOW AND ICE ACCUMULATIONS ARE
POSSIBLE IN THESE AREAS. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES ARE IN EFFECT FOR THESE AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM WILL IMPACT THE MID SOUTH MONDAY AND MONDAY NIGHT.
A WINTER STORM WARNING FOR MAINLY HEAVY SNOW IS IN EFFECT FOR
NORTHEAST ARKANSAS...MISSOURI BOOTHEEL...AND LAKE COUNTY TENNESSEE
THROUGH MONDAY NIGHT.
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MINOR SNOW AND ICE
ACCUMULATIONS NORTHWEST OF A LINE FROM FORREST CITY ARKANSAS TO
MEMPHIS TO UNION CITY TENNESSEE.
WINTER WEATHER ADVISORIES MAY BE NECESSARY FOR AREAS NORTH OF A
HELENA ARKANSAS TO PARSONS TENNESSEE THAT ARE NOT UNDER A CURRENT
WINTER STORM WARNING OR WINTER WEATHER ADVISORY.
PLEASE REFER TO THE LATEST WINTER STORM WARNINGS...WINTER WEATHER
ADVISORIES...AND STATEMENTS FOR ADDITIONAL INFORMATION.
ANOTHER LOW PRESSURE SYSTEM WILL TRACK TO THE SOUTH OF THE
MIDSOUTH THURSDAY NIGHT INTO FRIDAY EVENING BRINGING A CHANCE FOR
LIGHT SNOW TO THE AREA. SOME MINOR SNOW ACCUMULATIONS COULD OCCUR.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT SNOW AND ICE AMOUNTS AND PRECIPITATION TYPES TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.
MBS
Winter Weather, Phillips
- When
- February 8, 3:00 AM CST to February 9, 1:00 AM CST
- Where
- Phillips forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.428, -90.848 (the zone’s center; the record gives no point)
Up to two inches of snow fell across Phillips County.
Winter Storm, Randolph
- When
- February 8, 3:00 AM CST to February 9, 1:00 AM CST
- Where
- Randolph forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.342, -91.028 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across Randolph County.
Winter Storm, Lawrence
- When
- February 8, 3:00 AM CST to February 9, 1:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
Four to six inches of snow fell across Lawrence County.
Winter Storm, Clay
- When
- February 8, 3:00 AM CST to February 9, 1:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Four to six inches of snow fell across Clay County.
Winter Storm, Greene
- When
- February 8, 3:00 AM CST to February 9, 1:00 AM CST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.118, -90.559 (the zone’s center; the record gives no point)
Four to six inches of snow fell across Greene County.
Winter Storm, Craighead
- When
- February 8, 3:00 AM CST to February 9, 1:00 AM CST
- Where
- Craighead forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Four to six inches of snow fell across Craighead County.
Winter Storm, Lee
- When
- February 8, 3:00 AM CST to February 9, 1:00 AM CST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.781, -90.782 (the zone’s center; the record gives no point)
Four to six inches of snow fell across Lee County.
Winter Storm, St. Francis
- When
- February 8, 3:00 AM CST to February 9, 1:00 AM CST
- Where
- St. Francis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.022, -90.748 (the zone’s center; the record gives no point)
Four to seven inches of snow fell across St.Francis County.
Winter Storm, Mississippi
- When
- February 8, 3:00 AM CST to February 9, 1:00 AM CST
- Where
- Mississippi forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.764, -90.054 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across Mississippi County.
Winter Storm, Poinsett
- When
- February 8, 3:00 AM CST to February 9, 1:00 AM CST
- Where
- Poinsett forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.574, -90.663 (the zone’s center; the record gives no point)
Three to eight inches of snow fell across Poinsett County.
Winter Storm, Cross
- When
- February 8, 3:00 AM CST to February 9, 1:00 AM CST
- Where
- Cross forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
Six to eight inches of snow fell across Cross County.
Winter Storm, Crittenden
- When
- February 8, 3:00 AM CST to February 9, 1:00 AM CST
- Where
- Crittenden forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.208, -90.309 (the zone’s center; the record gives no point)
Six to eight inches of snow fell across Crittenden County.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Iowa, February 8 to 9, 2010$70,000 · 7 events
- Winter Storm in Tennessee, February 8 to 9, 20101 injured · 20 events
- Heavy Snow in Kentucky, February 8 to 9, 201022 events
- Winter Storm and Winter Weather in Illinois, February 8 to 9, 20101 injured · 13 events
- Winter Weather in Illinois, February 8 to 9, 201019 events
- Heavy Snow in Kentucky, February 8 to 9, 201015 events
- Heavy Snow and Winter Weather in Indiana, February 8 to 9, 20101 injured · 6 events
- Winter Storm and Winter Weather in Oklahoma, February 8, 201012 events
- Heavy Snow and Winter Weather in Missouri, February 8 to 9, 201011 events
- Winter Weather in Wisconsin, February 8 to 10, 201011 events
- Heavy Snow in Indiana, February 8 to 9, 201010 events
- Winter Storm in Mississippi, February 8 to 9, 20109 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217092, 217093, 217094, 217095, 217096, 217097, 217098, 217099, 217100, 217101, 217102, 217103.